California, 2008Cold in California, December 18, 2008
December 18, 2008 · NWS STO · 1 event in 1 county or zone
A cool high pressure system in the wake of a storm coupled with light winds and clear skies to bring unseasonably cold morning temperatures to the northern Sacramento Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool high pressure system in the wake of a storm coupled with light winds and clear skies to bring unseasonably cold morning temperatures to the northern Sacramento Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 17, 9:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 17, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PST WED DEC 17 2008
.DISCUSSION (UPDATE)...
NORTHERN CALIFORNIA IS BETWEEN A DEPARTING UPPER LOW OVER SOUTHERN
CALIFORNIA...AND AN APPROACHING UPPER LOW MOVING INTO WASHINGTON
STATE. BETWEEN THESE SYSTEMS...SURFACE HIGH PRESSURE HAS BUILT OVER
THE SNOW COVERED GREAT BASIN...AND A DRIER AIRMASS IS OVER CENTRAL
CALIFORNIA. TEMPERATURES ARE RUNNING SOME 5 TO 10 DEGREES COOLER
THAT THIS SAME TIME LAST NIGHT. ADDITIONALLY...DEW POINTS ARE 5 TO
11 DEGREES LESS THAN YESTERDAY. THE HIGH PRESSURE ALOFT AND LIGHT
SURFACE WINDS AND CLEAR SKIES WILL ALLOW FOR STRONG RADIATIONAL
COOLING OVERNIGHT. THE FREEZE WARNING IN EFFECT FOR THE CENTRAL
VALLEYS LOOKS GOOD AT THIS POINT. HERE ARE SOME RECORD LOW
TEMPERATURES FOR DECEMBER 18:
REDDING......24
RED BLUFF....23
SACRAMENTO...28
STOCKTON.....24
MODESTO......26
BELIEVE MANY OF THESE WILL BE CLOSE CALLS GIVEN TEMPERATURE TRENDS
THIS EVENING. THE FLY IN THE OINTMENT IS THE MID/HI CLOUDS MOVING
INTO NORTHERN CALIFORNIA AHEAD OF THE APPROACHING UPPER LOW. THESE
ARE MOVING INTO THE NORTHERN SAC VALLEY RAPIDLY...AND COULD SLOW
COOLING OVERNIGHT. BUT...THE THICKER CLOUDS AND ASSOCIATED
PRECIPITATION IS NOT EXPECTED UNTIL AFTER 18Z THURSDAY. THEREFORE
WILL LEAVE THE FREEZE WARNING IN PLACE.
EAST GRADIENT OVER THE SIERRA OF ABOUT 4MB IS KICKING UP SOME GUSTY
WINDS THROUGH CANYONS ALONG THE FOOTHILLS AND MOTHERLODE. THESE
COULD KEEP SOME TEMPERATURES A BIT MILDER OVERNIGHT.
00Z MODELS TRENDING JUST A BIT SLOWER WITH TOMORROWS
PRECIPITATION...BUT IN GENERAL THE FORECAST LOOKS ON TRACK. IF...ANY
OVERRUNNING SHOWERS WORK INTO THE REDDING...RED BLUFF...OR CHICO
AREAS TOMORROW MORNING...IT COULD STILL BE COLD ENOUGH THAT THESE
WILL FALL AS SNOW. IT IS NOT TOTALLY OUT OF THE QUESTION THAT THIS
COULD ALSO OCCUR IN SACRAMENTO...VACAVILLE...STOCKTON OR MODESTO IF
THE CLOUDS TIME IT RIGHT. NOT ENOUGH CONFIDENCE IN THIS TO PUT IT IN
THE FORECAST FOR ANYWHERE BUT THE NORTHERN SAC VALLEY BUT THIS BEARS
WATCHING.
NEXT SYSTEM SPREADS SNOW SHOWERS INTO THE MOUNTAINS 18Z-00Z
TOMORROW. NOT AS MUCH SNOW IS EXPECTED AS OVER THE WEEKEND...HOWEVER
STRONG WIND GUSTS AND VERY LIGHT AND POWDERY SNOW WILL CREATE
BLIZZARD CONDITIONS OVER MOUNTAIN PASSES BY TOMORROW AFTERNOON. VERY
COLD WIND CHILLS BELOW ZERO ARE EXPECTED...USE CAUTION IF YOU ARE
TRAVELING IN THE MOUNTAINS AND MUST EXIT YOUR CAR FOR ANY REASON.
TEMPERATURES IN THE VALLEYS WILL STRUGGLE TO GET OUT OF THE 40S
TOMORROW. MINOR UPDATES TO THIS EVENINGS FORECAST FOR WINDS OVER
RIDGES AND TEMPERATURES. SG
.FROM PREVIOUS DISCUSSION (ISSUED AT 3:30 PM WEDNESDAY)...
PRECIPITATION WILL SPREAD SOUTH AND EAST THROUGH THE DAY ON
THURSDAY...WITH THE BRUNT OF THE MOISTURE MOVING THROUGH THE REGION
LATE THURSDAY AFTERNOON INTO FRIDAY MORNING. SNOW LEVELS WILL
REMAIN RELATIVELY LOW WITH THIS SYSTEM...PRIMARILY RANGING BETWEEN
1000 FEET ACROSS THE NORTHERN WARNING AREA AND 2500 FEET FURTHER
SOUTH. THEREFORE...A WINTER STORM WATCH REMAIN IN EFFECT FOR THE
NORTHERN MOUNTAINS...THE BURNEY BASIN...AND THE SIERRA. BELIEVE
SIGNIFICANT SNOW FALL WILL BE POSSIBLE IN THESE AREAS...WITH GOOD
UPSLOPE FLOW AND OROGRAPHICS ENHANCING THE SNOWFALL TOTALS. QPF
VALUES ARE STILL SOME WHAT VARIABLE...AS MODELS ARE NOT SURE WHETHER
OR NOT THIS SYSTEM MAY BE ABLE TO TAP A SLIGHTLY HIGHER PW PLUME
NEAR 140 WEST. AT THIS TIME...AM DOUBTFUL THIS WILL HAPPEN...AS THE
WATER VAPOR IMAGERY SHOWS THIS AIR BEING PRETTY WELL BLOCKED BY THE
DIGGING SYSTEM. SOME SNOW ACCUMULATIONS WILL ALSO BE LIKELY IN THE
FOOTHILLS AND THE COASTAL REGION...BUT BELIEVE THESE VALUES WILL
STAY UNDER WARNING CRITERIA AT THIS TIME. THIS SYSTEM WILL ALSO BE
SOME VERY GUSTY WINDS TO THE REGION...WITH 700 MB WINDS APPEAR TO
RANGE BETWEEN 40 AND 50 KNOTS THURSDAY NIGHT. THEREFORE...EXPECT
SOME GUSTS UP TO 60 MPH POSSIBLE OVER THE HIGHER TERRAIN OF THE
SIERRA.
THINGS WILL TURN MORE SHOWERY BEHIND THE COLD FRONT ON FRIDAY...AND
BEGIN TO TAPER OFF BY THE AFTERNOON. EXPECT JUST LINGERING SHOWERS
PRIMARILY OVER THE MOUNTAINS BY FRIDAY NIGHT...WITH DRY CONDITIONS
DEVELOPING BY SATURDAY. FRIDAY NIGHT MAY ALSO BARE WATCHING...AS
CLEARING SKIES MAY BRING ANOTHER NIGHT OF FREEZING TEMPERATURES
ACROSS THE REGION. PALMER
.EXTENDED FORECAST (SATURDAY NIGHT THROUGH WEDNESDAY NIGHT)...THE
PATTERN OF GENERALLY UNSETTLED WEATHER WITH SHORT BREAKS IN BETWEEN
STORM SYSTEMS WILL CONTINUE THROUGH THE MIDDLE PART OF NEXT WEEK.
THE SECOND STORM SYSTEM OF IMMEDIATE CONCERN WILL MOVE SOUTH OUT OF
THE GULF OF ALASKA INTO NORTHERN CALIFORNIA SUNDAY MORNING BEFORE
MOVING EAST INTO THE ROCKIES BY TUESDAY. THE GFS CANADIAN AND
EUROPEAN MODELS HAVE ALL BEEN QUITE CONSISTENT WITH THE HANDLING OF
THIS STORM...FEEL CONFIDENT ENOUGH TO FORECAST LIKELY PRECIPITATION
FOR THE FORECAST AREA. THIS STORM IS LIKELY TO BRING HIGHER
RAIN/SNOW TOTALS THAN THE THURSDAY THROUGH FRIDAY STORM AS IT HAS
MARITIME ORIGINS AND A BETTER PRECIPITABLE WATER PLUME ASSOCIATED
WITH IT. SINCE THE UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL REMAIN
TO THE NORTH AND EAST OF NORCAL...EXPECT SNOW LEVELS TO BE HIGHER
(IN THE 3000-4000 FT RANGE) THAN THE PAST FEW STORMS.
A SHORT BREAK WILL ENSUE BEFORE THE NEXT STORM SYSTEM APPROACHES IN
THE CHRISTMAS EVE TO CHRISTMAS TIMEFRAME. WHILE THERE ARE STILL SOME
MODEL HANDLING AND TIMING ISSUES WITH THIS STORM...IT STILL LOOKS TO
BE THE MOST POTENT OF ANY WE HAVE SEEN THIS MONTH. THE SYSTEM WILL
MAKE A STRONG CONNECTION WITH SUBTROPICAL MOISTURE...HEAVY
PRECIPITATION IS A POSSIBILITY. WITH SUBTROPICAL AIR BEING PULLED
IN...SNOW LEVELS WILL REMAIN ELEVATED.
ALTHOUGH THIS STORM IS STILL A WEEK AWAY AND A LOT CAN CHANGE...
THERE IS A LOT OF CONCERN ABOUT HOW IT WILL IMPACT THE CHRISTMAS
HOLIDAY. STAY TUNED. DANG
&&
.AVIATION...
CDFNT AND ASSOCD UPR TROF APCHG NORCAL WL MOVG THRU THU INTO FRI.
WDSPRD VLY FRST THRU 17Z THU. FOR INTR VLY...VFR THRU 18Z THU THEN
INCRSG AREAS MVFR/IFR CONDS IN PCPN SPRDG N TO S AND CONTG INTO FRI
MRNG WITH IMPVG CONDS AFT 18Z FRI. FOR INTR FTHLS AND MTNS INCLG W
SLPS OF SIERNEV...GENLY VFR THRU 18Z THU THEN INCRSG IFR AND LCL
LIFR CONDS SPRDG N TO S AND CONTG THRU FRI AFT WITH SLOLY IMPVG
CONDS FM N TO S AFT 20Z FRI. SN LVLS ARND 010-015. NWLY FLOW ALF BKG
TO WLY THU MRNG. ISOLD NELY SFC WND GSTS TO 30 KTS THRU E-W CANYONS
OF W SLPS SIERNEV TIL 13Z THU. AREAS WLY SFC WND GSTS 25-35 KTS OMTNS
DVLPG AFT 18Z THU AND CONTG INTO FRI MRNG WITH ISOLD GSTS TO 50 KTS
OVR HYR MTN TRRN.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
THE SACRAMENTO VALLEY...THE NORTHERN SAN JOAQUIN VALLEY...AND THE
DELTA.
...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR BURNEY BASIN / EASTERN SHASTA COUNTY-SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN
PLUMAS COUNTY/LASSEN PARK.
&&
Hazardous weather outlook, Dec 17, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED DEC 17 2008
CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
SUB-FREEZING TEMPERATURES ARE EXPECTED OVER THE SACRAMENTO VALLEY
THIS MORNING.
* FREEZE WARNING.............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM IS EXPECTED TO BRING MORE WINTRY WEATHER TO THE
INTERIOR OF NORTHERN CALIFORNIA THURSDAY AFTERNOON AND INTO FRIDAY.
AFTER A BREAK IN WEATHER SYSTEMS...ANOTHER STORM SYSTEM IS FORECAST
TO MOVE INTO NORTHERN CALIFORNIA SUNDAY NIGHT AND MONDAY.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Cold/Wind Chill, Northern Sacramento Valley
- When
- December 18, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
A daily low temperature record of 23 degrees was set at Redding Airport. This broke the old record of 24 degrees set in 1989.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146146.